Utah, 2016

Damaging Wind in Utah, August 31, 2016

August 31, 2016 · NWS SLC · 1 event in 1 county or zone

A single severe thunderstorm wind gust was recorded on August 31.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A single severe thunderstorm wind gust was recorded on August 31.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 31, 2:46 PM MST, 4 hours 34 minutes earlier.

Area forecast discussion, Aug 31, 2:46 PM MST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
346 PM MDT WED AUG 31 2016

.SYNOPSIS...High pressure will shift east of the area through
tonight. A series of Pacific troughs will move across the forecast
area tomorrow through early next week.

&&

.SHORT TERM (Through 06Z Sunday)...A pacific trough continues to
encroach on the area this afternoon with heights beginning to fall
along the UT/NV border. The attendant jet along the southern/eastern
periphery of the long wave trough is slowly shifting across Nevada,
with future eastward translation overhead the primer needed for
increased convective threats over the next 48 hours.

High based and shallow convection has started to form over NE Nevada
this afternoon and is expected to gradually expand in areal coverage
into northwestern Utah through the evening hours as the
aforementioned jet noses in. Instability parameters do not support
much in the way of storm threats, but gusty outflow winds may work
across the NW deserts towards the middle of the night due to fast
moving training virga showers.

Available moisture will remain modest at best and at the mid levels
over the next 36 hours with very dry sub-cloud layer conditions.
Lapse rates/instability will also remain less than ideal with any
CAPE remaining very thin. Thus, thinking that any thunderstorm
formation will need the dynamic trigger of the jet to form deep
enough updrafts for charge separation. This should arrive across the
southwest late tonight as the jet shifts in with a speed maxima
rounding the southern periphery by dawn, with this forcing expanding
across all areas during the afternoon when the jet shifts overhead
driving scattered convection from SW-NE. Expecting widespread
outflow winds with this development, and the threat of microburst
winds focused tomorrow afternoon through the evening aided by
modestly fast storm motions.

Synoptically driven southerly winds will also be trending up through
Friday as the mid level cold front approaches from the west.
Convective threats will be trending down from west to east Friday as
the moisture tap shifts east over the eastern half of the area, but
similar impacts from any storms will remain present where formed due
continued maintenance of a very dry sub-cloud layer. Organization
may be easier to come by due to adequate shear and passage of
another short wave across northern Utah, but coverage trends will be
waning.

This latter wave will be the trigger to shift the slow moving cold
front east across northwestern Utah Friday night into Saturday
driving modest CAA (H7 temps falling to between 5-8 C during the
day). With this, temps along the Wasatch Front are expected to fall
down around 80 F and below climo for the first time in a while, but
south and east of the front warm and breezy conditions will continue
with another round of diurnal convection likely across the east.

&&

.LONG TERM (After 06Z Sunday)...The large Pacific trough is
expected to cross the Great Basin during the first part of the
upcoming week. Winds are progged to remain elevated over central
and southern Utah on Sunday ahead of the weakening frontal
boundary. Some lingering moisture may allow for a few showers over
the higher terrain of northern Utah as the southern half of the
forecast area remains dry.

The approaching trough is expected to bring a second somewhat
stronger cold front through on Monday. EC indicates a bit more
moisture with this feature than the GFS, but both keep things
relatively dry. By Monday afternoon, maxes could run up to 10F
below seasonal normals, very fall-like. Global models then
indicate the back side of the trough moving across Utah and
southwest Wyoming through midweek. A rather dry airmass should
inhibit any convective development but the trough will limit
warming of temperatures through day 7, with maxes progged to
remain at least 5F below seasonal norms.

&&

.AVIATION...The SLC terminal will see VFR conditions through the
night with any CIGS well above 7kft. There is a 10 percent chance of
virga/showers developing at or near the terminal after 06-08z which
may produce gusty outflow winds. Otherwise, northwest winds have
become established and southerly winds are not expected to return
until 02-0330z.

&&

.FIRE WEATHER...A Red Flag Warning remains in effect Thursday
and Friday across Northern and West Central Utah due to high
confidence of critical fire weather conditions due to combination of
gusty winds, dry microbursts, and low RH across the western valleys,
and lightning after a prolonged dry period for the northern
mountains.

An approaching pacific storm system has begun to tap deeper mid
level moisture from the south today...and as the upper jetstream
moves into the area late tonight high based showers and isolated
largely dry thunderstorms will develop across the southwest then
lift and expand across most all areas tomorrow. With very dry low
levels in place and the elevated nature of the moisture...do expect
any thunderstorms will have minimal rainfall.
Additionally...fast NE storm motions will likely keep any rainfall
that does occur brief in nature...and enhance gusty outflow and
microburst wind threats.

Mid level moisture will begin to shift over the eastern half of the
district Friday, but have maintained a widely scattered thunderstorm
threat similar to Thursday east of the I-15 corridor.
Winds on Friday will also be peaking across the area maintaining the
potential for critical fire weather conditions across the northern
and west central portions of the district.

The cold front will nose into northern Utah Saturday then gradually
sag south into central Utah late weekend. Passage of this front
across the northwest SAT/SUN will maintain gusty southerly winds
over the south and east possibly through the weekend.

&&

.SLC Watches/Warnings/Advisories...
UT...Red Flag Warning from 6 AM Thursday to 10 PM MDT Friday for
     UTZ478>481-483-488-492.

WY...Fire Weather Watch from 2 PM Thursday to 8 PM Thursday for
     WYZ277.

&&

SHORT TERM/FIRE WEATHER...Merrill
LONG TERM...Traphagan
AVIATION...Cheng

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 31, 2:16 AM MST, 17 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
316 AM MDT WED AUG 31 2016

UTZ001>016-019>021-517-518-WYZ021-011300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
316 AM MDT WED AUG 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE DUE TO THE
COMBINATION OF GUSTY WINDS AND LOW RH ALONG THE NEVADA BORDER THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED DUE TO THE
COMBINATION OF GUSTY WINDS...LOW RH AND THUNDERSTORMS ACROSS
NORTHERN AND WEST CENTRAL UTAH THURSDAY AND FRIDAY.

THERE IS A POTENTIAL FOR SEVERE WIND GUSTS FROM THUNDERSTORMS
THURSDAY ACROSS MUCH OF THE AREA...AND SEVERE WIND GUSTS AND LARGE
HAIL FRIDAY ACROSS THE EASTERN VALLEYS. LOCALLY HEAVY RAINFALL
CANNOT BE RULED OUT NEAR THE ARIZONA BORDER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI/STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The radar

The Salt Lake City radar (KMTX), 137 km away, was scanning. The volume nearest the first event began at 02:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tooele

When
August 31, 7:20 PM MST
Where
Tooele County, 15.43 mi SSW of Arinosa
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
40.520, -113.750

The North Salt Flats sensor in the Dugway Proving Ground mesonet recorded a peak wind gust of 69 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2016Every state in 2016This day in weather historyWarnings in Utah, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658307.